Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Goodland, KS

September 6, 2012Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2012, 4:19 PM CDT for Gove County, Logan County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 4:19 PM CDT (21:19 UTC)
Expired
Sep 6, 2012, 5:00 PM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:10 PM CDTHAIL 0.756 N Shields, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS53 KGLD 062119
SVRGLD
KSC063-109-062200-
/O.NEW.KGLD.SV.W.0154.120906T2119Z-120906T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THE MONUMENT ROCKS...AND WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3870 10092 3895 10093 3896 10033 3869 10037
      3870 10087
TIME...MOT...LOC 2119Z 275DEG 12KT 3878 10080
WIND...HAIL 60MPH 1.00IN
$$

024
3 follow-up statements
846 
WWUS53 KGLD 062133
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT THU SEP 6 2012

KSC109-062143-
/O.CAN.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
LOGAN KS-
433 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
      3870 10081
TIME...MOT...LOC 2133Z 275DEG 12KT 3878 10074
$$

KSC063-062200-
/O.CON.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
433 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE COUNTY UNTIL 500 PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE
MONUMENT ROCKS...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
      3870 10081
TIME...MOT...LOC 2133Z 275DEG 12KT 3878 10074
WIND...HAIL 60MPH 1.00IN
$$

024
541 
WWUS53 KGLD 062144
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT THU SEP 6 2012

KSC063-062200-
/O.CON.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
444 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE COUNTY UNTIL 500 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF THE MONUMENT ROCKS...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
      3870 10081
TIME...MOT...LOC 2145Z 284DEG 21KT 3874 10062
WIND...HAIL 60MPH 1.00IN
$$

024
248 
WWUS53 KGLD 062157
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT THU SEP 6 2012

KSC063-062207-
/O.EXP.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
457 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE COUNTY WILL
EXPIRE AT 400 PM MDT/500 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
      3870 10081
TIME...MOT...LOC 2157Z 284DEG 21KT 3872 10053
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:03 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 6, 4:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU SEP 6 2012

.UPDATE...
ISSUED AT 259 PM MDT THU SEP 6 2012

UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH THIS
AFTERNOON AND EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 149 PM MDT THU SEP 6 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS CONTINUE TO INDICATE WESTERLY
FLOW ACROSS THE INTER-MOUNTAIN WEST AND HIGH PLAINS JUST NORTH OF
SOUTHWESTERN CONUS RIDGE. AT THE SURFACE A TROUGH/DRY LINE HAS
SHIFTED EAST TO LIE FROM JUST WEST OF MCCOOK NEBRASKA...BETWEEN
GOODLAND AND COLBY KANSAS...AND THEN WEST OF TRIBUNE KANSAS. TD
VALUES IN THE UPPER 50S/LOW 60S AND MIXED LAYER CAPES IN EXCESS OF
1000 J/KG ARE CURRENTLY EAST OF THIS DRY LINE...WITH MUCH MORE
STABLE AIR MASS TO THE WEST OF THIS FEATURE.

SURFACE CONVERGENCE AHEAD OF THIS DRY LINE SHOULD HELP OVERCOME
WEAKENING CAP LATER THIS AFTERNOON AND EARLY THIS EVENING...WITH
THUNDERSTORM COVERAGE INCREASING FURTHER EAST WHERE BETTER LARGE
SCALE FORCING IS EXPECTED. BASED ON MODEL SOUNDINGS LCL VALUES
REMAIN HIGH...WITH DEEP MIXED LAYER TO ABOUT 650 MB INDICATIVE OF
MICROBURST POTENTIAL WITH THUNDERSTORMS. IN ADDITION...SUPERCELL
THUNDERSTORMS WILL BE A POSSIBILITY....WITH 0-6KM BULK SHEAR VALUES
PROGGED TO BE AROUND 40KT OR HIGHER...AND WITH MIXED LAYER CAPE IN
EXCESS OF 1500 J/KG. LCL VALUES WILL BE FAIRLY HIGH IN THE 8-10KFT
RANGE...SO IM NOT AS CONCERNED ABOUT A TORNADO THREAT WITH THIS
ACTIVITY.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA FROM THE NW AFTER
MIDNIGHT...WITH LARGE PRESSURE RISES AND INCREASING H85 WINDS BEHIND
THE FRONT POSSIBLY RESULTING IN ADVISORY CRITERIA WINDS. OTHER THAN
THE 12Z NAM...MOST GUIDANCE IS VERY MARGINAL ON THIS...SO I DECIDED
AGAINST ISSUING AN ADVISORY THIS FORECAST CYCLE. AHEAD OF THIS FRONT
ELEVATED INSTABILITY AND MOISTURE WILL BEGIN TO BUILD BACK TO THE
WEST...WITH ISOLATED THREAT FOR CONVECTION RETURNING AFTER MIDNIGHT
THROUGH FRIDAY MORNING AS THE FRONT MOVES ACROSS THE REGION.
CONFIDENCE IS LOW AT THIS TIME...AND MOST GUIDANCE IS NOT CURRENTLY
INITIATING ANYTHING WITH THIS FROPA...SO I LIMITED POPS TO SLIGHT
CHANCE CATEGORY. LARGE SCALE SUBSIDENCE SHOULD BRING DRY CONDITIONS
BACK TO THE CWA FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 215 PM MDT THU SEP 6 2012

DRY AND MILD CONDITIONS ON FRIDAY NIGHT AND SATURDAY WILL
TRANSITION TO DRY AND WARM CONDITIONS DURING THE FIRST PART OF
NEXT WEEK AS THE UPPER RIDGE MOVES FROM THE ROCKIES TO THE HIGH
PLAINS AND THE COOLER AREA OF HIGH PRESSURE AT THE SURFACE SLIDES
INTO THE SOUTHERN PLAINS. SOUTHERLY SURFACE RETURN FLOW
ESTABLISHES OVER THE CENTRAL HIGH PLAINS ON SUNDAY AND CONTINUES
THROUGH MONDAY AS THE SURFACE LEE TROUGH DEEPENS AND THE UPPER
RIDGE TRANSITIONS OVER THE PLAINS STATES. TEMPERATURES ARE
EXPECTED TO WARM BACK UP INTO THE 90S BY MONDAY AS A RESULT AHEAD
OF THE NEXT FRONT DUE THROUGH THE REGION DURING THE DAY ON TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
TUESDAY IN THE VICINITY OF THE FRONT. STORMS WILL BECOME MORE
WIDESPREAD AND CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY
AS THE FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE ZONAL AND A
SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1130 AM MDT THU SEP 6 2012

VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK
THROUGH THE PERIOD. THUNDERSTORM ACTIVITY SHOULD REMAIN SOUTHEAST
OF BOTH TERMINALS...WITH LOW PROBABILITY OF A THUNDERSTORM AT
KGLD. DO NOT PLAN ON INCLUDING IN TAFS AT THIS TIME DUE TO
LIMITED COVERAGE. WINDS AT KMCK WILL REMAIN GUSTY THIS AFTERNOON
AHEAD OF SURFACE TROUGH...WITH WINDS DECREASING AND BECOMING
VARIABLE AT BOTH TERMINALS AS THIS SHIFTS EAST. COLD FRONT WILL
BRING GUSTY NORTH WINDS LATE TONIGHT THROUGH FRIDAY MORNING. A FEW
GUSTS IN EXCESS OF 40KT CANT BE RULED OUT...HOWEVER PREVAILING
GUSTS SHOULD BE IN THE 30-40KT RANGE AT BOTH TERMINALS. MAY NEED
TO INCREASE BASED ON TRENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Sep 6, 11:57 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU SEP 6 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU SEP 6 2012 /1157 AM CDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND EAST OF A TRIBUNE TO MCCOOK LINE.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Sep 6, 3:51 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU SEP 6 2012

KSZ028-029-062100-
GOVE-LOGAN-
351 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTH OF THE MONUMENT
ROCKS...MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10045 3870 10044 3871 10116 3903 10082
TIME...MOT...LOC 2051Z 293DEG 10KT 3891 10075

JERRYK
Special weather statement, Sep 6, 4:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT THU SEP 6 2012

KSZ028-029-062145-
GOVE-LOGAN-
414 PM CDT THU SEP 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF THE MONUMENT ROCKS...OR NEAR THE
MONUMENT ROCKS...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3869 10097 3903 10092 3902 10023 3869 10039
TIME...MOT...LOC 2114Z 278DEG 12KT 3877 10084

JERRYK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:51 PM CDTSpecial Weather StatementGLDGove9 min
Sep 6, 4:14 PM CDTSpecial Weather StatementGLDGove31 min
Sep 6, 4:43 PM CDTSpecial Weather StatementGLDSheridan32 min
Sep 6, 5:17 PM CDTSpecial Weather StatementGLDGraham28 min
Sep 6, 5:38 PM CDTSevere Thunderstorm WarningGLDGraham, Norton52 min
Sep 6, 6:29 PM CDTSevere Thunderstorm WarningGLDGraham31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.